Alert archive / Mississippi / Flash Flood Warnings in 2011

Flash Flood Warning 119, NWS Memphis, TN

June 16, 2011Chickasaw County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jun 16, 2011, 2:51 PM CDT for Chickasaw County, Mississippi. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2011, 2:51 PM CDT (19:51 UTC)
Expired
Jun 16, 2011, 4:45 PM CDT
In force
114 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Chickasaw County, MS

The radar

The Columbus AFB radar (KGWX), 59 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 808 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
808 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1856 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

662 
WGUS54 KMEG 161951
FFWMEG
MSC017-162145-
/O.NEW.KMEG.FF.W.0119.110616T1951Z-110616T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
251 PM CDT THU JUN 16 2011

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 445 PM CDT

* AT 251 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOUSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3390 8905 3393 8880 3381 8879 3381 8891
      3376 8892 3375 8893 3375 8901 3373 8903
      3373 8905

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 1:09 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 16, 1:09 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
109 PM CDT THU JUN 16 2011

.UPDATE... /ISSUED 938 AM CDT THU JUN 16 2011/

SKIES ARE MOSTLY SUNNY ACROSS THE FORECAST AREA THIS MORNING WITH
TEMPERATURES RANGING FROM THE MID 70S TO LOWER 80S. TWO MCS ARE
MOVING TOWARD THE FORECAST AREA. THE FIRST MCS IS MOVING ACROSS
NORTHWEST ARKANSAS AND WOULD LIKELY CLIP SOUTHWEST SECTIONS OF THE
FORECAST AREA IF IT HOLDS TOGETHER. THE SECOND MCS IS MOVING
ACROSS SECTIONS OF EASTERN KANSAS AND MAY REACH EASTERN ARKANSAS
THIS AFTERNOON. EITHER MCS WOULD HAVE THE POTENTIAL TO PRODUCE
SOME DAMAGING WINDS AND MAYBE SOME LARGE HAIL. CURRENT FORECAST
SEEMS TO BE IN GOOD SHAPE BUT WILL UPDATE TO REMOVE SOME MORNING
WORDING.

ARS

&&

.PREV DISCUSSION... /ISSUED 410 AM CDT THU JUN 16 2011/

DISCUSSION...FORECAST FOCUS ON ISOLATED STORM POTENTIAL TODAY...
THEN ON A HOT...DRY...BREEZY PATTERN THROUGH EARLY NEXT WEEK.

SHORT TERM...TODAY THROUGH SATURDAY NIGHT.

CLEAR SKIES...CALM WINDS...AND LOWER DEW POINTS HAVE MADE FOR A
PLEASANT MORNING ACROSS THE MIDSOUTH TODAY. A MCS OVER NORTHERN OK AND
ANOTHER OVER SOUTHERN NE SHOULD WEAKEN THIS MORNING AND POSE
LITTLE THREAT FOR THE AREA. A STATIONARY FRONT FROM SOUTHWEST MO
INTO CENTRAL MS AND SOUTHERN ALABAMA WILL PUSH NORTH THIS
AFTERNOON AS A WARM FRONT. STRONG HEATING WILL OCCUR AND CINH
SHOULD ERODE SUFFICIENTLY AS TEMPERATURES APPROACH THE CONVECTIVE
TEMP IN THE MID OR UPPER 90S. ISOLATED THUNDERSTORMS ARE FORECAST
TO DEVELOP ALONG THE WARM FRONT THIS AFTERNOON. INVERTED V
SOUNDINGS AND CAPE IN EXCESS OF 2000 J/KG BRING A REAL THREAT FOR
MICROBURSTS WITH MOST ROBUST CONVECTION. WITH DEW POINTS IN THE
MID 50S NORTH TO UPPER 60S SOUTH EARLY THIS MORNING IT/S HARD TO
TELL HOW MUCH THEY WILL MIX OUT BEFORE THE WARM FRONT BRINGS AN
INCREASE IN MOISTURE BY EVENING. IF DEW POINTS MIX OUT MORE THAN
EXPECTED IT MAY BE DIFFICULT TO GET ANYTHING GOING. ANOTHER WILD
CARD WILL BE WHETHER A MCS IS ABLE TO DEVELOP AS THE NAM INDICATES
OVER MISSOURI AND TRACKS SOUTHEAST ALONG THE FRONT INTO THE
MIDSOUTH. BECAUSE OF THAT POSSIBILITY AND WITH INCREASING MOISTURE
BY EVENING...KEPT POPS IN THE CHC CATEGORY BEFORE MIDNIGHT BEFORE
THE ATMOSPHERE STABILIZES OVERNIGHT.

MODELS SHOW THE FRONT BEING HUNG UP NEAR THE TN RIVER FOR FRIDAY
AND SATURDAY SO INTRODUCED SCHC POPS ACROSS THE FAR EAST. OTHERWISE
TEMPERATURES WILL BE GOING UP BY THE WEEKEND AS UPPER RIDGE BUILDS
OVERHEAD. MOS IS CREEPING UP WITH TEMPS FRIDAY AND SATURDAY AS
EXPECTED...BUT STILL THINK THEY MAY BE UNDER DOING IT A BIT. GUSTY
SOUTHWEST WINDS FRIDAY AND SATURDAY AFTERNOONS MAY ALLOW DEW POINTS
TO MIX OUT MORE THAN MOS INDICATES...BUT FLOW IS DIRECTLY FROM THE
GULF SO THE MOISTURE DEPTH MAY BE SUFFICIENT TO PREVENT THIS FROM
HAPPENING TOO MUCH. HEAT INDEX VALUES WILL RANGE FROM 100 TO 105
BOTH FRIDAY AND SATURDAY.

LONG TERM...SUNDAY THROUGH WEDNESDAY.

SUNDAY LOOKS LIKE THE HOTTEST DAY DURING THE NEXT STRETCH OF 7 AS
THE RIDGE REACHES ITS PEAK BEFORE BREAKING DOWN AS A TROUGH DIGS
INTO THE PLAINS. SHOULD HAVE LITTLE PROBLEM REACHING 105 DEGREE HEAT
INDICES SUNDAY AFTERNOON WITH HIGHS NEAR 100 AND DEW POINTS IN THE
UPPER 60S.

THE TROUGH WILL SLOWLY PUSH EAST EARLY IN THE WEEK AND FINALLY
BRING A FRONT TO THE MIDSOUTH TUESDAY NIGHT/WEDNESDAY. LOOKS LIKE
IT MAY BE A WET PATTERN SETTING UP BY LATE NEXT WEEK WITH A
STATIONARY FRONT BISECTING THE MIDSOUTH. SHOULD BRING CLOUDIER
CONDITIONS AND COOLER TEMPS.

BORGHOFF

&&

.AVIATION...

18Z TAF CYCLE (16/18Z-17/18Z)

LITTLE CHANGE FROM EARLIER TAF SET. VFR CONDITIONS ARE EXPECTED TO
OCCUR MUCH OF THE TIME. KEPT IN CB AT KMEM AND KTUP THIS
AFTERNOON WITH A WARM FRONT NEARBY AND AS UPSTREAM CONVECTION OVER
NORTHWEST AR SLIDES TO THE SOUTHEAST. OTHERWISE...STILL THINK
SCATTERED THUNDERSTORMS ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE
WILL SPREAD INTO THE MIDSOUTH FROM THE NORTHWEST OVERNIGHT. KEPT
TIMING OF TEMPO TSRA FOR TONIGHT AS IN EARLIER TAFS...ALTHOUGH
CONFIDENCE ON TIMING IS LESS THAN DESIRED. SOUTHERLY WINDS 7-10
KTS THIS AFTERNOON...5-8 KTS TONIGHT...THEN INCREASING AFTER
SUNRISE FRIDAY FROM THE S AND SOUTHWEST TO BETWEEN 8 AND 13 KTS.

JCL

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  77  98  79  98 /  30  10  10  10
MKL  71  96  73  97 /  30  20  10  10
JBR  73  98  75  98 /  30  10  10  10
TUP  72  98  73  98 /  30  10  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 16, 7:53 AM CDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
753 AM CDT THU JUN 16 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-171130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
753 AM CDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF A LINE FROM
DYERSBURG TO HOLLY SPRINGS TO CLARKSDALE. DAMAGING WIND WITH PERHAPS
SOME HAIL ARE THE MAIN THREAT WITH ANY STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BUILDING HEAT AND HUMIDITY IS FORECAST FRIDAY THROUGH MONDAY. HEAT
ADVISORIES MAY BE NEEDED AT TIMES DURING THIS PERIOD...WITH THE
MOST LIKELY DAY BEING SUNDAY AS HEAT INDEX READINGS RISE TO
BETWEEN 105 AND 109 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

BORGHOFF

In the hours before

Local storm report, Jun 16, 9:56 AM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
956 AM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND GST     OLIVE BRANCH            34.95N 89.83W
06/13/2011  M127 MPH         DESOTO             MS   AWOS

            *** 1 INJ *** OLIVE BRANCH AIRPORT MEASURED A 127 MPH
            GUST BETWEEN 225 PM AND 230 PM. GUSTS RANGED BETWEEN 55
            MPH AND 81 MPH BETWEEN 2 PM AND 245 PM. DAMAGE TO HANGARS
            RESULTED AND PLANES WERE OVERTURNED. AIRPORT EMPLOYEE WAS
            INJURED WHEN WIND SLAMMED A HANGAR DOOR ON HIS HAND.

&&

CCD
Local storm report, Jun 16, 1:36 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
136 PM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND GST     OLIVE BRANCH            34.95N 89.83W
06/13/2011  E95.00 MPH       DESOTO             MS   AWOS

            *** 1 INJ *** WIND GUST ESTIMATED AT 95 MPH OCCURRED
            BETWEEN 225 PM AND 230 PM AT THE OLIVE BRANCH AIRPORT.
            DAMAGE TO HANGARS RESULTED AND PLANES WERE OVERTURNED. AN
            AIRPORT EMPLOYEE WAS INJURED WHEN WIND SLAMMED A HANGAR
            DOOR ON HIS HAND.

&&

CCD
Local storm report, Jun 16, 2:12 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
212 PM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             MILLEDGEVILLE           35.38N 88.37W
06/15/2011  E0.88 INCH       HARDIN             TN   TRAINED SPOTTER

0315 PM     HAIL             3 N SAVANNAH            35.27N 88.24W
06/15/2011  U0.88 INCH       HARDIN             TN   NWS STORM SURVEY

0325 PM     HAIL             1 W SALTILLO            35.38N 88.23W
06/15/2011  M1.00 INCH       HARDIN             TN   TRAINED SPOTTER

0330 PM     HAIL             2 NE SAVANNAH           35.24N 88.21W
06/15/2011  E1.00 INCH       HARDIN             TN   PUBLIC

0330 PM     TSTM WND DMG     2 NE SAVANNAH           35.24N 88.21W
06/15/2011                   HARDIN             TN   PUBLIC

            TWO TREES WERE KNOCKED DOWN.

0400 PM     HAIL             OLIVE HILL              35.27N 88.03W
06/15/2011  E1.25 INCH       HARDIN             TN   TRAINED SPOTTER

0530 PM     HAIL             8 SE SOMERVILLE         35.16N 89.25W
06/15/2011  E0.88 INCH       FAYETTE            TN   EMERGENCY MNGR

0542 PM     HAIL             3 E MOSCOW              35.06N 89.34W
06/15/2011  E0.88 INCH       FAYETTE            TN   TRAINED SPOTTER

            BIGGEST HAIL SIZE IS NICKEL SIZE...HAD HAIL FROM 542PM TO
            552PM.

0550 PM     HAIL             6 SE BOLIVAR            35.20N 88.92W
06/15/2011  E0.88 INCH       HARDEMAN           TN   PUBLIC

            NICKEL SIZE HAIL LASTED ABOUT 5 MINUTES FROM 550-555PM.

0638 PM     TSTM WND DMG     PINEFLAT                34.98N 88.27W
06/15/2011                   TISHOMINGO         MS   TRAINED SPOTTER

            TREES DOWN...SHIGLES OFF OF HOUSES...AND A METAL PORCH
            WAS BLOWN OVER DUE TO STRAIGHT LINE WINDS.

0643 PM     HAIL             5 S SAVANNAH            35.15N 88.24W
06/15/2011  E1.75 INCH       HARDIN             TN   EMERGENCY MNGR

            GOLF BALL HAIL REPORTED IN THE TOWN OF NIXON.

0645 PM     HAIL             MILLEDGEVILLE           35.38N 88.37W
06/15/2011  E1.50 INCH       HARDIN             TN   EMERGENCY MNGR

0650 PM     TSTM WND DMG     10 S SAVANNAH           35.08N 88.24W
06/15/2011                   HARDIN             TN   EMERGENCY MNGR

            TREES AND POWER LINES DOWN JUST SOUTHWEST OF TOWN OF
            COUNCE NEAR PICKWICK LANDING.

0655 PM     HAIL             WALNUT                  34.95N 88.90W
06/15/2011  E1.00 INCH       TIPPAH             MS   PUBLIC

0704 PM     HAIL             FALKNER                 34.85N 88.93W
06/15/2011  M0.88 INCH       TIPPAH             MS   TRAINED SPOTTER

            NICKEL SIZE HAIL LASTED ABOUT 3 MINUTES IN FALKNER.

0705 PM     HAIL             1 W CORINTH             34.94N 88.53W
06/15/2011  E1.00 INCH       ALCORN             MS   LAW ENFORCEMENT

            QUARTER SIZE HAIL AT THE INTERSECTION OF HIGHWAYS 45 AND
            72.

0710 PM     HAIL             1 N BURNSVILLE          34.86N 88.32W
06/15/2011  E1.00 INCH       TISHOMINGO         MS   LAW ENFORCEMENT

            HAIL REPORTED ON N HWY 365 NEAR BURNSVILLE

0726 PM     HAIL             FALKNER                 34.85N 88.93W
06/15/2011  M1.00 INCH       TIPPAH             MS   TRAINED SPOTTER

            HAIL LASTED ABOUT 2 MINUTES AND WAS 1 INCH HAIL.

0726 PM     HAIL             FALKNER                 34.85N 88.93W
06/15/2011  E0.88 INCH       TIPPAH             MS   TRAINED SPOTTER

1106 PM     HAIL             SHANNON                 34.11N 88.69W
06/15/2011  E0.88 INCH       LEE                MS   TRAINED SPOTTER

&&

CCD

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:45 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tippah, Tishomingo47 min
Jun 15, 7:59 PM CDTSpecial Weather StatementMEGCoahoma46 min
Jun 15, 10:04 PM CDTSpecial Weather StatementMEGItawamba, Lee41 min
Jun 15, 10:34 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Monroe41 min
Jun 16, 12:23 AM CDTSevere Thunderstorm WarningMEGChickasaw, Monroe52 min
Jun 16, 2:25 PM CDTSevere Thunderstorm WarningMEGChickasaw50 min
Jun 16, 3:28 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw47 min
Jun 16, 3:48 PM CDTFlash Flood WarningMEGCalhoun, Chickasaw63 min
Jun 16, 3:51 PM CDTSevere Thunderstorm WarningMEGChickasaw, Lee, Pontotoc39 min
Jun 16, 5:34 PM CDTSevere Thunderstorm WarningMEGPanola41 min
Jun 16, 5:59 PM CDTSevere Thunderstorm WarningMEGTunica46 min
Jun 16, 6:16 PM CDTSevere Thunderstorm WarningMEGDeSoto44 min
Jun 16, 6:31 PM CDTSevere Thunderstorm WarningMEGDeSoto, Tate44 min

Nearby

Flash Flood Warnings in Mississippi, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.